California, 2012Tornado in California, April 11, 2012
April 11, 2012 · NWS STO · 1 event in 1 county or zone
An EF1 tornado touched down south of Stockton in San Joaquin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An EF1 tornado touched down south of Stockton in San Joaquin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Apr 11, 8:40 AM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 11, 8:40 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 AM PDT WED APR 11 2012
.SHORT TERM DISCUSSION...
HAVE MADE A FEW TWEAKS TO THE FORECAST TRYING TO ADJUST FOR
CURRENT CONDITIONS. MAIN CHALLENGE FOR UPDATE TODAY IS CHANCES OF
MEASURABLE RAIN AND THUNDERSTORMS AND SMALL HAIL CHANCES.
FIRST WAVE OF MOISTURE HAS ALREADY WORKED THROUGH MOST OF THE AREA
AND JUST NOW EXITING SIERRA. SNOW LEVELS HAVE LOWER DOWN TO AROUND
4000 FEET EARLY THIS MORNING WITH LIGHT SNOW AT BLUE CANYON RIGHT
NOW. HAVE DECREASED POPS FOR THE MORNING TO REFLECT THE CURRENT
DRY SLOT MOVING THROUGH MOST OF THE AREA. OVERALL MEAN UPPER
TROUGH REMAINS PARKED OFF SHORE WHICH SHOULD SEND ANOTHER WEAK
WAVE THROUGH THE AREA LATER TODAY. THERE SHOULD BE SOME DECREASE
IN CLOUDS LATER THIS MORNING...BUT NOT REALLY EXPECTING A LOT OF
CLEARING AS WINDS AT SURFACE REMAIN PRETTY LIGHT AND ALSO REMAIN
SOUTHERLY WITH UPPER TROUGH STILL OFF SHORE. BUT...BOTH LOCAL WRF
AND NAM SHOWING A TYPICAL LOW LEVEL CONVERGENCE AREA SETTING UP IN
NORTHERN SACRAMENTO VALLEY FROM GLEN AND BUTTE COUNTIES NORTHWARD.
NAM SHOWING A 0-1 KM CAPE BULLS-EYE OF NEARLY 500 MB IN RED BLUFF
AREA AROUND 21Z. SHEAR FORECAST TO BE MODERATE WITH 0-6KM VALUES
OF NEARLY 30 M/S AND 0-1KM AROUND 12 M/S WHICH FALL WITH IN THE
RANGE OF WATCHING FOR SOME ORGANIZATION OF CELLS. FOR UPDATE HAVE
INCLUDED MENTION OF SMALL HAIL AND WILL HAVE TO WATCH IF SKIES
CLEAR MORE THAN EXPECTED AND CAPES GET HIGHER FOR SLIGHTLY BETTER
ORGANIZED CONVECTION OCCURRING.
NEXT CHALLENGE WILL BE FOR THE WINTER STORM WATCH IN EFFECT FOR
12Z THURSDAY. WE ARE CONSIDERING DELAYING THIS AND/OR WAITING TO
UPDATE TO WARNING FOR NEXT SYSTEM. RASCH
.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)
MODELS REMAIN CONSISTENT WITH A HIGH PRESSURE RIDGE DOMINATING THE
EXTENDED FORECAST. DRY AND WARM CONDITIONS SUNDAY INTO TUESDAY. MONDAY AND
TUESDAY SHOULD BE THE WARMEST DAYS WITH VALLEY HIGHS IN THE MID
70S. THE GFS SHOWS THE RIDGE BEGINNING TO WEAKEN ON TUESDAY. SOME
MOISTURE MAY RIDE UP OVER THE RIDGE WHICH COULD BRING A SLIGHT
CHANCE OF SHOWERS TO THE NORTHERN PART OF OUR CWA. WINDS WILL BE
LIGHT DURING THE RIDGE PATTERN. JBB
&&
.AVIATION...
RAIN AND SNOW SHOWERS CONTINUE TO PUSH EASTWARD INTO THE
MOTHERLODE AND SIERNEV THIS MORNING WITH MVFR/IFR CIGS/VISBYS
OBSCURING TERRAIN. SNOW LEVELS HAVE LOWERED TO 3500-4000 FT FOR
THE SIERRA. MAINLY VFR CONDITIONS WITH BREEZIER WINDS INTO THE
AFTERNOON FOR THE CENTRAL VALLEY AS A BREAK IN CLOUDS OCCURS.
SHOWERS OR THUNDERSTORMS MAY DEVELOP FOR THE AFTERNOON AND
EVENING...WHICH ARE CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL
AND LOWERING CIGS/VISBYS.
TONIGHT WINDS ARE FORECAST TO INCREASE BY 6Z...ESPECIALLY FOR THE
NORTHERN SAC VALLEY. WINDS MAY RANGE 10-20 KTS WITH LOCAL GUSTS UP
TO 30 TO 40 KTS. PRECIPITATION BECOMING MORE WIDESPREAD AS NEXT
SYSTEM APPROACHES EARLY THURSDAY MORNING. SH
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM PDT THURSDAY ABOVE 5000 FEET
FOR THE WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.
WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY
AFTERNOON WEST SLOPE NORTHERN SIERRA NEVADA...WESTERN PLUMAS
COUNTY/LASSEN PARK.
WINTER STORM WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.
&&
Hazardous weather outlook, Apr 11, 6:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT WED APR 11 2012
CAZ013>019-063-064-066>069-121400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT WED APR 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
A WEATHER SYSTEM PASSING THROUGH NORCAL TODAY WILL BRING SNOW
SHOWERS TO THE MOUNTAINS AND A THREAT OF THUNDERSTORMS THIS
AFTERNOON.
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
ANOTHER WEATHER SYSTEM PASSING THROUGH NORCAL WILL BRING MODERATE TO
HEAVY SNOW AT TIMES TO THE MOUNTAINS OF NORTHERN CALIFORNIA THURSDAY
THROUGH FRIDAY. GUSTY SOUTH WINDS ARE ALSO FORECAST FOR THE NEXT
COUPLE OF DAYS ESPECIALLY ON THURSDAY.
* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Local storm report, Apr 11, 8:03 AM PST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
903 AM PDT WED APR 11 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY RAIN 1 WNW REDDING 40.58N 122.38W
04/11/2012 M1.28 INCH SHASTA CA TRAINED SPOTTER
24 HOUR RAIN TOTAL. REPORTED BY SPOTTER
SH111
&&
IRIS SYSTEMLocal storm report, Apr 11, 8:08 AM PST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
908 AM PDT WED APR 11 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM SNOW 3 W COOKS STATION 38.51N 120.50W
04/11/2012 E0.5 INCH AMADOR CA TRAINED SPOTTER
JUST STARTED TO SNOW. REPORTED BY SPOTTER
AM17
&&
IRIS SYSTEMSpecial weather statement, Apr 11, 12:09 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
109 PM PDT WED APR 11 2012
CAZ018-019-112030-
SAN JOAQUIN CA-
109 PM PDT WED APR 11 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
UNTIL 130 PM PDT
AT 106 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LATHROP...SOUTH OF STOCKTON. THE STORM WAS
MOVING NORTHEAST AT 20 MPH TOWARDS FRENCH CAMP.
A FUNNEL CLOUD WAS OBSERVED WITH THIS STORM...BUT IT WAS DISSIPATING
BY 107 PM. THE FUNNEL DID NOT TOUCH THE GROUND.
RESIDENTS IN THE FRENCH CAMP AREA SHOULD BE PREPARED TO SEEK SHELTER
IF THE STORM INTENSIFIES.
LAT...LON 3808 12124 3789 12105 3775 12130 3787 12145
TIME...MOT...LOC 2005Z 222DEG 19KT 3787 12132
JHM
Local storm report, Apr 11, 12:42 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
142 PM PDT WED APR 11 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 3 WSW REDDING 40.56N 122.41W
04/11/2012 M0.50 INCH SHASTA CA TRAINED SPOTTER
1/2 ACCUMULATION OF HAIL ON GROUND. REPORTED
BY SPOTTER SH74.
&&
IRIS SYSTEMLocal storm report, Apr 11, 12:44 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
144 PM PDT WED APR 11 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 3 SW REDDING 40.55N 122.40W
04/11/2012 M0.50 INCH SHASTA CA TRAINED SPOTTER
REPORTED BY SPOTTER SH98.
&&
IRIS SYSTEMSpecial weather statement, Apr 11, 12:46 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
146 PM PDT WED APR 11 2012
CAZ013-015-066-112130-
SHASTA CA-
146 PM PDT WED APR 11 2012
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA
UNTIL 230 PM PDT
AT 142 PM PDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM WITH
DIME SIZED HAIL NEAR REDDING..MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDDING...
CENTRAL VALLEY... PINE GROVE AND SHASTA DAM...
MOUNTAIN GATE...
O'BRIEN...
SUGARLOAF...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4082 12245 4095 12229 4067 12201 4052 12239
4064 12251
TIME...MOT...LOC 2045Z 208DEG 20KT 4064 12239
DVCTornado, San Joaquin
- When
- April 11, 1:00 PM PST
- Where
- San Joaquin County, 3.42 mi SSW of Ortega
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 5 yd
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.878, -121.333
An EF0 tornado briefly touched down southwest of Stockton near French Camp. An outbuilding was destroyed but no injuries resulted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Louisiana, April 11, 20122 deaths · 2 injured · 1 in hail · 2 events
- Frost and Freeze in Iowa, April 11, 2012$77 million · 51 events
- Winter Storm and Flooding in California, April 11 to 14, 2012$16 million · 1.75 in hail · 19 events
- Flash Flooding and Hail in Texas, April 11 to 12, 2012$250,000 · 2.75 in hail · 24 events
- Dust Storm in Idaho, April 11, 2012$85,000 · 1 event
- Frost and Freeze in Iowa, April 11 to 12, 201221 events
- Frost and Freeze in West Virginia, April 11, 20128 events
- Flash Flood and Hail in New Mexico, April 11, 20124 in hail · 8 events
- Hail and Damaging Wind in Texas, April 11, 2012$4,000 · 2.5 in hail · 7 events
- Damaging Winds in Colorado, April 11, 2012$12,000 · 54 kt wind · 2 events
- Frost and Freeze in Virginia, April 11, 20124 events
- Tornadoes and Hail in Texas, April 11, 2012EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374196.